Iowa, 2014Flooding in Iowa, May 4 to 21, 2014
May 4 to 21, 2014 · NWS ARX · 2 events in 1 county or zone
Runoff from heavy rains in late April and early May caused minor flooding to occur along portions of the Mississippi River in northeast Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy rains in late April and early May caused minor flooding to occur along portions of the Mississippi River in northeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 4, 11:31 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, May 4, 11:31 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1231 PM CDT SUN MAY 4 2014
.UPDATE...
ISSUED AT 702 AM CDT SUN MAY 4 2014
A BAND OF STRONG 900 TO 500 MB FRONTOGENESIS WILL BRUSH NORTHEAST
IOWA AND A SMALL PART OF SOUTHEAST MINNESOTA THIS MORNING. THIS
BAND IS CURRENTLY PRODUCING A BAND OF RAIN ACROSS SOUTHWEST
MINNESOTA AND NORTH CENTRAL IOWA. THE HRRR SEEMS TO HAVE THE BEST
HANDLE ON THIS AND SHOWS THE BAND MOVING THROUGH OUR 5 WESTERN
COUNTIES IN NORTHEAST IOWA. DUE TO THIS...RAISED THE RAIN CHANCES
UP TO 50 PERCENT FROM 04.13Z TO 04.16Z.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 230 AM CDT SUN MAY 4 2014
CURRENTLY AS OF 07Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED A DEEP TROUGH COMING INTO THE PACIFIC NORTHWEST...RIDGING
DOWNSTREAM OVER THE ROCKIES AND WESTERN PLAINS...AND MORE TROUGHING
OVER THE GREAT LAKES. ON THE SOUTHWEST SIDE OF THIS GREAT LAKES
TROUGH...A 100 KT JET STREAK NEAR 250MB EXTENDED FROM INTERNATIONAL
FALLS MN TO TRAVERSE CITY MI PER RAP ANALYSIS. THIS JET STREAK WAS
AIDING IN A MID LEVEL FRONTOGENESIS ZONE TO ITS SOUTHWEST OVER THE
EASTERN DAKOTAS INTO SOUTHERN MN. EXTENSIVE MID CLOUDS FROM SOUTH
DAKOTA EASTWARD TO LOCATIONS SOUTHWEST OF I-94 IN THE FORECAST AREA
EXIST AS A RESULT OF THIS FRONTOGENESIS ZONE. RADAR IMAGERY DEPICTS
TWO BANDS OF SHOWER ACTIVITY ACROSS SOUTH DAKOTA BUT NO
PRECIPITATION HAS BEEN REPORTED DUE TO DRY LOW LEVEL AIR. BANDS
ACROSS SOUTHERN SOUTH DAKOTA ACTUALLY PRODUCING SOME LIGHTNING
FROM STEEPER MID LEVEL LAPSE RATES COMING OFF THE ROCKIES. 925MB
DEWPOINT DEPRESSIONS WERE 10-15C AT 00Z AT BIS...ABR AND
MPX...HELPING TO PREVENT RAIN FROM REACHING THE GROUND. ALONG
WITH THE DRY AIR...COOLER AIR WAS ADVECTING SOUTHEASTWARD FROM
CANADA INTO THE FORECAST AREA. 925MB TEMPS AT BIS AND ABR FELL
5-6C OVER THE PAST 24 HOURS.
UPPER RIDGING OVER THE ROCKIES IS PROGGED TO SLIDE FULLY OVER THE
PLAINS BY 12Z MONDAY...PUSHED AHEAD BY THE DEEP TROUGH COMING INTO
THE PACIFIC NORTHWEST. WITH THE FORECAST AREA STAYING ON THE EAST
SIDE OF THE RIDGE AXIS...THIS FAVORS SUBSIDENCE AND DRYING WITH HIGH
PRESSURE AT THE SURFACE. HOWEVER...THERE ARE TWO CAVEATS TO THIS
GENERALITY.
1. THIS MORNING WITH THE MID-LEVEL FRONTOGENESIS ZONE AND RIGHT
ENTRANCE REGION OF THE JET STREAK. MODELS HAVE DEFINITELY TRENDED
WEAKER WITH THIS FRONTOGENESIS...EVEN JUST BETWEEN THE 03.18Z AND
04.00Z NAM. AS A RESULT...THE 04.00Z GFS/NAM/REGIONAL CANADIAN HAVE
REALLY BACKED OFF ON THE IDEA OF RAIN ACROSS SOUTHERN MN...NORTHERN
IA...SOUTHERN WI AND NORTHERN IL THIS MORNING. 04.06Z RAP AND 04.04Z
HRRR...WHICH ARE MIMICKING NICELY WHAT HAS BEEN GOING ON IN THE
DAKOTAS...ALSO ARE DRIER. THEREFORE...HAVE FOLLOWED SUIT AND
REALLY LOWERED PRECIPITATION CHANCES.
2. 04.00Z NAM/REGIONAL CANADIAN/GFS/ECMWF DEPICT ANOTHER BAND OF MID
LEVEL FRONTOGENESIS TO TRACK OUT OF NORTH DAKOTA THIS AFTERNOON AND
ACROSS LOCATIONS MAINLY NORTH OF I-94 BETWEEN 06-12Z MONDAY. THERE
WERE INDICATIONS IN PAST RUNS OF POSSIBLE PRECIPITATION FROM THIS
BAND...BUT THE 04.00Z ARE THE MOST IMPRESSIVE THUS FAR.
THEREFORE...HAVE ADDED 20 PERCENT CHANCES. STILL HAVE SOME CONCERNS
FOR PRECIPITATION GIVEN HIGH PRESSURE PROGGED OVER UPPER MI...WHICH
WOULD PROVIDE A FEED OF DRY LOW LEVEL AIR TO COUNTERACT RAIN FALLING
TO THE SURFACE.
COOLER TEMPERATURES ARE EXPECTED TODAY GIVEN 18Z 925MB TEMPS PROGGED
AROUND 4C COMPARED TO 7-10C AT 18Z YESTERDAY. HIGHS SHOULD BE AT
LEAST 5 IF NOT 10 DEGREES COOLER...COOLEST OVER NORTHEAST IOWA WITH
MOST CLOUD COVER. BATCH OF MID CLOUDS COMING THROUGH WITH THE
FRONTOGENESIS ZONE TONIGHT COMBINED WITH AN INCREASING SOUTHEAST
925MB WIND SHOULD HELP TEMPERATURES FROM BOTTOMING OUT TOO MUCH.
GUIDANCE LOWS IN THE 30S SEEM REASONABLE.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 230 AM CDT SUN MAY 4 2014
BAND OF MID LEVEL FRONTOGENESIS ALONG/NORTH OF I-94 LATE TONIGHT
LOOKS TO QUICKLY MOVE OFF TO THE EAST MONDAY MORNING. ONLY THE
04.00Z NAM LINGERS SOME LIGHT RAIN OVER TAYLOR/CLARK COUNTIES AFTER
12Z MONDAY. THEREFORE...HAVE FOLLOWED THE PREVIOUS FORECAST AND KEPT
MONDAY DRY FOR NOW. DRY WEATHER IN FACT SHOULD PREVAIL ACROSS MUCH
OF THE FORECAST AREA THROUGH TUESDAY AS THE AREA REMAINS UNDER THE
INFLUENCE OF HIGH PRESSURE OVER THE WESTERN GREAT LAKES. THE
MODERATING TREND IN TEMPERATURES FOR MONDAY THROUGH TUESDAY REMAINS
CONSISTENT WITH 925MB READINGS CLIMBING TO 6-8C AT 18Z MONDAY AND 8-
10C AT 18Z TUESDAY. WITH SOME SUN...ESPECIALLY ON TUESDAY...SHOULD
SEE HIGHS CLIMB INTO THE MID 50S/LOW 60S ON MONDAY AND LOW TO MID
60S ON TUESDAY. MONDAY NIGHT COULD BE RELATIVELY CHILLY ACROSS
CENTRAL WISCONSIN WITH CALM WINDS AND DRY AIR IN PLACE. LOWS THERE
MAY DIP CLOSE TO FREEZING.
MODELS CONTINUE TO FORECAST AN ACTIVE WEATHER PATTERN FROM TUESDAY
NIGHT THROUGH THURSDAY NIGHT...IN RESPONSE TO A BIG PORTION OF A
LONG WAVE UPPER TROUGH OVER THE WESTERN U.S. AT 00Z WEDNESDAY
LIFTING NORTHEAST INTO THE REGION. THE BIGGEST CHANGE OVER THE LAST
24 HOURS WITH THIS PERIOD OF THE FORECAST IS THAT THE ASSOCIATED LOW
PRESSURE SYSTEM LIFTING OUT OF THE CENTRAL PLAINS IS MUCH SLOWER TO
CROSS THE AREA THURSDAY INTO THURSDAY NIGHT. A LOT OF THIS SLOWING
APPEARS TO BE RELATED TO THE PORTION OF THE LONG WAVE TROUGH TAKING
A MORE NORTHWESTWARD TRACK. HIGHLIGHTS...
1. ELEVATED CONVECTION TUESDAY NIGHT / WEDNESDAY MORNING. THIS
SIGNAL HAS BEEN VERY CONSISTENT FOR THE PAST COUPLE OF DAYS.
INCREASING 850MB MOISTURE TRANSPORT AND CAPE ARE PROGGED TO OCCUR
OVER IOWA THROUGH THE NIGHT...NOSING INTO THE FORECAST AREA. SEEMS
LIKELY TO AT LEAST GET ELEVATED CONVECTION AND POSSIBLY EVEN AN MCS.
SHOULD AN MCS FORM...CORFIDI VECTORS WOULD SUPPORT THE IDEA OF THE
04.00Z NAM OF AN MCS TRACKING EAST-SOUTHEASTWARD ACROSS IOWA. IN ANY
EVENT...GIVEN THE CONSISTENT SIGNAL...FELT INCREASE IN PRECIPITATION
CHANCES SEEMS WARRANTED. WILL HAVE TO WATCH FOR POTENTIAL SEVERE
WEATHER WITH LARGE HAIL THE MOST LIKELY CONCERN.
2. DURING THE DAY WEDNESDAY...04.00Z GFS/ECMWF DEPICT A LOT OF
LIGHT PRECIP...MAINLY ALONG AND NORTH OF I-90 WHICH IS ALSO NORTH OF
A WARM FRONT. SOUNDINGS SUGGEST THIS IS LOW LEVEL ISENTROPIC LIFT
INDUCED BELOW A STRONG CAP...SO PERHAPS AFTER SOME MORNING STORMS WE
END UP WITH A BUNCH OF DRIZZLE. THIS IDEA SEEMS REASONABLE WHICH
ALSO MEANS A DECENT TEMPERATURE GRADIENT COULD SET UP OVER THE
FORECAST AREA.
3. ANOTHER ROUND OF ELEVATED CONVECTION WEDNESDAY NIGHT IF THE
04.00Z GFS IS CORRECT...THOUGH THE 04.00Z ECMWF/CANADIAN SUGGEST
THIS CONVECTION WOULD TAKE PLACE WELL NORTH OF THE FORECAST AREA
WITH THE AREA UNDER THE 850MB MOISTURE TRANSPORT STREAM. FOR NOW
MAINTAINED 20-50 PERCENT CHANCES. WEDNESDAY NIGHT IS LOOKING WARM
AND HUMID AS WELL...ESPECIALLY COMPARED TO WHAT WE HAVE SEEN.
4. THURSDAY IS LOOKING MORE MESSY...ESPECIALLY FORECASTING THE HIGH
TEMP. MODELS AGREE THE FORECAST AREA IS IN THE WARM SECTOR...WHICH
NORMALLY SUGGESTS A CAPPED ATMOSPHERE. HOWEVER...THE 04.00Z
ECMWF/CANADIAN/GFS ARE ALL POINTING TO A WARM CONVEYOR BELT OF
SHOWERS AND STORMS ACROSS MUCH OF THE FORECAST AREA AHEAD OF THE
SHORTWAVE TROUGH LIFTING THROUGH THE PLAINS. 04.00Z ECMWF HAS CUT
HIGHS 5-8 DEGREES AS A RESULT. THUS...FOR NOW HAVE LEFT A CONSENSUS
HIGH IN THE 70S. STILL...THIS IS MUCH WARMER THAN WHERE WE HAVE BEEN.
5. POSSIBLE SEVERE WEATHER LATE THURSDAY/THURSDAY NIGHT. GIVEN THE
NORTHWESTWARD TREND OF THE PLAINS TROUGH...SLOWER COLD FRONTAL
TIMING AND THAT WARM CONVEYOR BELT ON THURSDAY LIMITING DAYTIME
INSTABILITY...VERY UNCLEAR ON HOW THURSDAY NIGHT WILL PLAY OUT.
WOULDN\T DOUBT THE FORECAST AREA IS IMPACTED BY STORMS...AND THUS
HAVE 50-60 PERCENT CHANCES GOING. HOWEVER...THE TIMING MAY KEEP THE
SEVERE CONCERN WEST OF THE AREA. MANY DAYS TO WORK OUT THE DETAILS.
MAINTAINED SOME CHANCES FOR FRIDAY WITH POTENTIAL LINGERING SHOWERS
ON THE WRAP AROUND OF THE SYSTEM. MUCH COOLER TEMPS FOR FRIDAY TOO.
DRIER WEATHER FOLLOWS FOR FRIDAY NIGHT WITH HIGH PRESSURE SLIDING
THROUGH...THEN A COLD FRONT LOOKS TO APPROACH FOR SATURDAY TO BRING
THE NEXT CHANCE OF RAIN.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1230 PM CDT SUN MAY 4 2014
FRONTOGENETIC BAND OF PRECIPITATION JUST TO THE SOUTH OF THE TAF
LOCATIONS AT MID-DAY CONTINUES TO MAINTAIN MID CLOUD IN THE AREA.
THIS GENERAL AREA OF FORCING...ALTHOUGH WEAKENING...WILL CONTINUE
TO MAINTAIN THIS CLOUD COVER INTO TONIGHT. MEANWHILE...THE NEXT
ROUND OF FRONTOGENETIC FORCING WILL MOVE INTO NORTHERN MN/WI
TONIGHT...WITH ANOTHER BAND DEVELOPING ACROSS NORTHERN IL. TAF
LOCATIONS LOOK TO BE BETWEEN THESE BANDS...SO DO NOT ANTICIPATE
ANY PRECIPITATION...BUT MORE MID CLOUD AND PERHAPS SOME HIGH
STRATO-CU WILL CONTINUE TO IMPACT THE TAF LOCATIONS. OTHER
AVIATION CONCERN WILL BE WINDS AS HIGH PRESSURE MOVES OVERHEAD.
LOW LEVEL WIND SWITCHING FROM NORTHEAST TO EAST AND THEN SOUTHEAST
WITH TIME...WHILE UPPER LEVEL FLOW REMAINS WEST TO NORTHWEST.
WHILE SPEEDS ARE NOT TERRIBLY HIGH...DIRECTION CHANGE WITH HEIGHT
MAY BE OF INTEREST TO SOME AIRCRAFT.
&&
.HYDROLOGY...
ISSUED AT 230 AM CDT SUN MAY 4 2014
FLOODING CONTINUES ALONG THE MAINSTEM MISSISSIPPI RIVER AS RUNOFF
FROM MELTING SNOW AND ALL OF THE RAINFALL OVER THE PAST 7-10 DAYS
MOVES THROUGH THE WATERSHED. MOST OF THE TRIBUTARIES ARE FALLING AND
SHOULD CONTINUE TO DO SO THE NEXT FEW DAYS. FOR THE MISSISSIPPI...
CRESTS ARE EXPECTED FROM LAKE CITY THROUGH WABASHA AND ALMA ON
MONDAY...AND ON TUESDAY FOR WINONA TO LA CROSSE. CRESTS WILL BE
WEDNESDAY OR THURSDAY FROM GENOA THROUGH GUTTENBERG. FLOODING WILL
REMAIN MINOR...THOUGH WINONA COULD GET CLOSE TO MODERATE FLOOD
STAGE. REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS. NO LARGE
RAIN AMOUNTS ARE ANTICIPATED UNTIL PERHAPS LATE TUESDAY NIGHT
THROUGH THURSDAY NIGHT. THIS RAIN COULD SLOW THE RATE OF FALL OF THE
MISSISSIPPI...BUT AT THIS TIME DOES NOT APPEAR AS IF IT WILL HAVE
MUCH INFLUENCE ON THE CREST LEVEL.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...BOYNE
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...MW
HYDROLOGY...MW/AJ
Hazardous weather outlook, May 4, 3:13 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT SUN MAY 4 2014
IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-051200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
413 AM CDT SUN MAY 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH THURSDAY NIGHT.
THERE COULD BE TWO ROUNDS OF SEVERE WEATHER FROM THESE STORMS...
ONE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...AND ANOTHER LATE
THURSDAY AFTERNOON INTO THURSDAY NIGHT. FURTHER DETAILS ABOUT THE
SEVERE WEATHER POTENTIAL WILL BECOME CLEARER OVER THE NEXT FEW
DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051200-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
413 AM CDT SUN MAY 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
MISSISSIPPI RIVER LEVELS WILL CONTINUE TO RISE DUE TO RUNOFF FROM
RECENT RAINFALL...AND FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL
LOCATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER AS WATERS CONTINUE TO RISE. CRESTS ARE EXPECTED
TO OCCUR THIS WEEK. CHECK THE LATEST HYDROLOGIC INFORMATION FOR
DETAILS.
THUNDERSTORM CHANCES RETURN TUESDAY NIGHT THROUGH THURSDAY NIGHT.
THERE COULD BE TWO ROUNDS OF SEVERE WEATHER FROM THESE STORMS...
ONE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...AND ANOTHER LATE
THURSDAY AFTERNOON INTO THURSDAY NIGHT. FURTHER DETAILS ABOUT THE
SEVERE WEATHER POTENTIAL WILL BECOME CLEARER OVER THE NEXT FEW
DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
Flood, Clayton
- When
- May 4, 1:00 PM CST to May 21, 1:15 PM CST
- Where
- Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.030, -91.174
Runoff from heavy rain in late April through the middle of May caused the Mississippi River to go out of its banks in McGregor. The river crested almost 2 feet above the flood stage at 17.93 on the 8th and had a second crest over a foot above the flood state at 17.23 feet on the 20th.
Flood, Clayton
- When
- May 6, 3:00 AM CST to May 13, 8:00 PM CST
- Where
- Clayton County, 0.21 mi W of Guttenberg Arpt to 0.98 mi ENE of Guttenberg Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.821, -91.104
Runoff from heavy rains in late April and early May caused the Mississippi River to go out of its banks in Guttenberg. The river crested just over a foot above the flood stage at 16.16 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, May 4 to 8, 20141 death · 2 injured · 2 events
- Hail in Montana, May 4, 20141.75 in hail · 12 events
- High Surf in Hawaii, May 4 to 5, 20143 events
- Flood in South Dakota, May 4 to 19, 20141 event
- Wildfire in Oklahoma, May 4 to 7, 20141 event
- Wildfire in Georgia, May 4 to 5, 2014$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516281, 516604.